Carbidopa-Levodopa (Sinemet)

Carbidopa-Levodopa (Tradename: Sinemet), also known as levocarb, is a combination drug of carbidopa and levodopa used in the treatment of Parkinson's Disease (PD).

Levodopa (a dihydroxyphenylalanine) is the immediate precursor of dopamine. Unlike dopamine, it can be taken orally and can cross the blood-brain barrier. When ingested alone, levodopa is rapidly converted to dopamine outside the CNS. Thus carbidopa, a DOPA decarboxylase inhibitor (DDCI), is added to inhibit the conversion of levodopa to dopamine outside the CNS.

Patients usually need to be on at least 2 weeks of treatment before improvements are seen. A single dose will start working within 10 minutes with a total duration effect of about 5 hours.

  • Sinemet 100/25mg 1 tab TID-QID is a typical starting dose
    • Can be titrated weekly:
      • Week 2: 2 tabs TID-QID
      • Week 3: 3 tabs TID-QID
  • Take the medication 1/2 hour before meal, as high protein meal can impact the absorption of dopamine, due to it competing for absorption with other proteins.
  • If there is a problem with delayed kicking in, levodopa IR can also be crushed and taken with an acidic drink (e.g. - orange juice or a carbonated drink)
    • Break a tablet of levodopa into half, crush half of the tablet and mix with orange juice and swallow the mixture, then swallow the other half of the tablet, which can speed up the effect of the medication (or chew this half tablet and drink sufficient amounts of orange juice/carbonated drink/water with it).

High doses can cause dopamine toxicity, causing hypertension, GI upset, blurred vision, and hallucinations.

Levodopa-induced dyskinesia (LID) can occur from long‐term use of levodopa, and not caused by the underlying Parkinson's Disease. [1] Different types of movement disorders are seen in LID, including chorea, ballism, dystonia, myoclonus, or combination of any of these movements. These dyskinesias are seen in the neck, facial muscles, jaw, tongue, hip, shoulder, trunk, and limb or may appear as involuntary flexion of toes. These dyskinesias can often be very debilitating, and even more so than the original Parkinson's symptoms.

Dopamine agonist withdrawal syndrome (DAWS) is a complication that affects up to 19% of PD patients who undergo a dopamine agonist taper. It was initially described in 2010 as a severe stereotypical cluster of psychiatric and physical symptoms occurring with dopamine agonist withdrawal.[2][3] The symptoms of DAWS include anxiety, panic attacks, dysphoria, depression, agitation, irritability, suicidal ideation, fatigue, orthostatic hypotension, nausea, vomiting, diaphoresis, generalized pain, and drug cravings.

The on-off phenomenon is a consequence of sustained levodopa treatment in patients with Parkinson's disease. It is characterized by a switch between mobility and immobility, which occurs as an end-of-dose or “wearing off” worsening of motor function or, much less commonly, as sudden and unpredictable motor fluctuations.[4]

  • Impulse-control disorders (ICDs) such as compulsive gambling, buying, sexual, and eating behaviours, are a serious and increasingly recognized complication in Parkinson's disease (PD), occurring in up to 20% of PD patients over the course of their illness.
  • Related behaviours include punding (stereotyped, repetitive, purposeless behaviours), dopamine dysregulation syndrome (DDS) (compulsive medication overuse), and hobbyism (e.g., compulsive internet use, artistic endeavours, and writing). These disorders have a significant impact on quality of life and function, strain interpersonal relationships, and worsen caregiver burden, and are associated with significant psychiatric comorbidity.
  • ICDs have been most closely related to the use of carbidopa-levodopa and dopamine agonists.[5]